Avelox

Avelox, which is also known as Avalox, Avalon, and Moxifloaxacin, is an antibiotic from the fluoroquinolone family of antibiotics.  It is manufactured by Bayer and is marketed by Merck.  It was first approved by the FDA in 1999 for use in the United States.  Doctors prescribe Avelox for a wide range of bacterial problems, including sinusitis, bronchitis, pneumonia, skin infections, and abdominal infections.  In 2007 alone, Avelox generated sales of over $697 million worldwide.

Currently, Avelox side effects do not have a warning regarding potential Avelox eye problems, eye injuries, and adverse side effects on the eye.  Current Avelox side effects include warnings regarding tendon rupture, potential liver impact, and warnings against using Avelox due to Avelox side effects while pregnant or using Avelox on children.

However, there have been reports surfacing regarding additional Avelox side effects, in particular with respect to Avelox eye injuries, Avelox eye problems, Avelox uveitis and Avelox iris depigmentation.[1]  Avelox eye injuries that have been surfacing include a condition called uveitis.  Avelox uveitis is an inflammation of the uvea of the eye.  The uvea includes the iris, which is the colored portion of the eyeball.  The second and third parts of the uvea, which you cannot directly see, are located behind the iris.  Inflammation of the iris is called iritis.  An inflammation of all three of the parts of the iris is called uveitis.  Symptoms of uveitis can include aching, painful eyes, red, bloodshot eyes, blurry and cloudy vision, floaters, and sensitivity to light.  There have been reports of Avelox uveitis, in which uveitis has occurred following patients taking Avelox for various bacterial infections.  These cases have come to light within several days to a week of taking Avelox.  Avelox uveitis is an especially serious condition, as treatment must begin immediately upon detecting the uveitis, as this can result in less of a permanent problem.  In some cases, where the uveitis is not caught, Avelox has been seen to cause permanent vision problems, Avelox eye injuries, and Avelox eye problems.

In addition to uveitis, there have been reports of Avelox causing other Avelox eye injuries and eye problems, such as transilluminating iris depigmentation, iris hypopigmentation, photophobia, blurry vision, and other various eye injuries.  One of the more concerning injuries is Avelox iris depigmentation.  This is a permanent condition in which the pigment of the iris is moved to another part of the iris, which can lead to an increase in eye pressure and irreversible eye damage from glaucoma.  An ophthalmologist is able to diagnose this condition, transilluminating iris depigmentation, and other Avelox eye injuries by using various ophthalmologist tools, including a slit lamp.

If you are using Avelox for an infection, if you begin to experience any sort of Avelox eye injuries or Avelox eye problems, such as blurred vision, floating spots, eye pain, or sensitivity to light, it is of the utmost importance that you immediately consult an ophthalmologist.  Ophthalmologists are able to screen your eye for any sort of permanent or potentially permanent Avelox eye damage.  The treatment for these conditions can range from oral steroids to surgery.  The length of time in which the condition is addressed has a great impact on the treatment necessary, and whether or not there will need to be surgeries for Avelox eye injuries.



[1] Hinkle D. Dacey M, Mandlecorn E., Kalyani P, et al. Bilateral uveitis associated with fluoroquinolone therapy.  Cutaneous and ocular toxicology 2012.  31:111-116.

Wefers Bettink-Remeijer M, Brouwers K, Van Langenhove L, De Waard P, Missotten T, Martinez Ciriano J and Van Aken E. Uveitis-like syndrome and iris transillumination after use of oral moxifloxacin. Eye 2009. 23:2260-2262

Willermain F, Deflorenne C, Bouffioux C, Janssens X, Kock P and Caspers L. Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin. Eye 2010. 24:1419.

Merayo-Lloves J, Power WJ, Rodriguez A, Pedroza-Seres M, Foster CS. Secondary Glaucoma in patients with uveitis. Opthamologica 1999. 213 (5): 300-4.

This entry was posted in Blog. Bookmark the permalink.